Alert archive / Oregon / Storm Warnings in 2023

Storm Warning 2, NWS Medford, OR

March 27, 2023

NWS Medford, OR issued this storm warning at Mar 27, 2023, 2:51 AM PDT. It took effect at Mar 27, 2023, 5:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2023, 2:51 AM PDT (09:51 UTC)
In effect from
Mar 27, 2023, 5:00 PM PDT
Expired
Mar 28, 2023, 2:00 AM PDT
In force
9 hr
Issued by
NWS Medford, OR

The text

As transmitted.

898 
WHUS76 KMFR 270951
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
251 AM PDT Mon Mar 27 2023

PZZ376-280000-
/O.EXT.KMFR.GL.W.0013.230327T2100Z-230328T0000Z/
/O.NEW.KMFR.SR.W.0002.230328T0000Z-230328T0900Z/
/O.NEW.KMFR.GL.W.0014.230328T0900Z-230329T0600Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
251 AM PDT Mon Mar 27 2023

...GALE WARNING NOW IN EFFECT FROM 2 PM TO 5 PM PDT THIS
AFTERNOON...
...STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM PDT
TUESDAY...
...GALE WARNING IN EFFECT FROM 2 AM TO 11 PM PDT TUESDAY...

* WHAT...Gales with southeast winds 25 to 30 kt and gusts up to 40
  kt and short period seas rising to 6 to 10 ft. Gales increase 
  to storm force with south winds 35 to 45 kt with gusts up to 60 
  kt and seas 16 to 20 ft at 10 seconds expected. Gales return 
  with south winds 30 to 40 kt and gusts up to 45 kt and seas 15 
  to 20 ft at 11 seconds expected.

* WHERE...All areas.

* WHEN...For the Gale Warning, from 2 PM to 5 PM PDT this 
  afternoon. For the Storm Warning, from 5 PM this afternoon to 
  2 AM PDT Tuesday. For the Gale Warning, from 2 AM to 11 PM PDT 
  Tuesday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ350-356-370-280000-
/O.CON.KMFR.GL.W.0013.230327T2100Z-230329T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
251 AM PDT Mon Mar 27 2023

...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT TUESDAY...

* WHAT...Southeast winds 30 to 40 kt with gusts up to 55 kt and
  seas 15 to 20 ft at 10 seconds expected.

* WHERE...All areas.

* WHEN...From 2 PM this afternoon to 11 PM PDT Tuesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
634 
WHUS76 KMFR 272131
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
231 PM PDT Mon Mar 27 2023

PZZ350-370-281145-
/O.CON.KMFR.GL.W.0013.000000T0000Z-230329T0600Z/
/O.EXA.KMFR.SR.W.0002.230328T0000Z-230328T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
231 PM PDT Mon Mar 27 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM PDT TUESDAY...
...STORM WARNING IN EFFECT UNTIL 2 AM PDT TUESDAY...

* WHAT...For the Gale Warning, southeast winds 35 to 45 kt with 
  gusts up to 50 kt and seas 12 to 17 ft at 11 seconds. For the 
  Storm Warning, southeast winds 35 to 45 kt with gusts up to 55 
  kt and seas 11 to 16 ft at 10 seconds expected.

* WHERE...For the Storm Warning, areas beyond 10 nm from shore
  near Cape Blanco and beyond 30 nm from shore near Coos Bay. For
  the Gale Warning, areas within 10 nm from shore near Cape Blanco
  and within 30 nm from shore near Coos Bay. 

* WHEN...For the Gale Warning, until 11 PM PDT Tuesday. For the 
  Storm Warning, until 2 AM PDT Tuesday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ376-281145-
/O.CON.KMFR.GL.W.0013.000000T0000Z-230328T0000Z/
/O.CON.KMFR.SR.W.0002.230328T0000Z-230328T0900Z/
/O.CON.KMFR.GL.W.0014.230328T0900Z-230329T0600Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
231 PM PDT Mon Mar 27 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...STORM WARNING REMAINS IN EFFECT UNTIL 2 AM PDT TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 PM PDT
TUESDAY...

* WHAT... For the Storm Warning, south winds 35 to 45 kt with
  gusts up to 60 kt and seas 11 to 16 ft at 10 seconds expected. 
  For the second Gale Warning, south winds 25 to 35 kt with gusts 
  up to 40 kt and seas 14 to 19 ft at 11 seconds expected.

* WHERE...For the Storm Warning and Gale Warning, Between Pt. St.
  George and Cape Blanco beyond 10 nm when the warnings are in 
  effect.

* WHEN...For the Storm Warning, until 2 AM PDT Tuesday. For the 
  Gale Warning, from 2 AM to 11 PM PDT Tuesday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ356-281145-
/O.CON.KMFR.GL.W.0013.000000T0000Z-230329T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
231 PM PDT Mon Mar 27 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM PDT TUESDAY...

* WHAT...South winds 35 to 45 kt with gusts up to 50 kt and seas 
  13 to 18 ft at 11 seconds.

* WHERE...All areas between Pt. St. George and Cape Blanco.

* WHEN...Until 11 PM PDT Tuesday.
b
* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Mar 26, 8:11 PM PDT, 6 hours 40 minutes earlier.

Area forecast discussion, Mar 26, 8:11 PM PDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Medford OR
811 PM PDT Sun Mar 26 2023

.UPDATE...Shower activity has diminished this evening, with skies
clearing over much of the region. Cold air remains in place, and
with those clear skies, most areas will see another cold night.
This includes the coast, where temperatures are expected to
approach the freezing point. As a result, a Frost Advisory has
been issued for the southern Oregon coast in effect from 11PM
tonight through 10 AM Monday morning.

No other updates were necessary tonight, with the forecast
seemingly right on track. More information and details can be
found in the previous discussion below. -BPN

&&

.AVIATION...27/00Z TAFs...VFR conditions will prevail through the
TAF period. However, partial terrain obscuration is expected through
this evening, especially along the Cascades, Siskiyous and higher
terrain east of the Cascades. If there's enough clearing tonight,
low clouds could develop towards 15z in portions of the Umpqua
Basin, including Roseburg, but confidence is not high enough to
include it in the TAF.

Towards the end and just beyond the current TAF period, a strong
front will approach the region, bringing strong winds to the whole
area. Winds will be strongest east of the Cascades, along the coast,
and in the Shasta and Rogue Valleys. Low level wind shear will
likely be a concern Monday afternoon and evening. /BR-y

&&

.MARINE...Updated 800 PM PDT Sunday, March 26, 2023...Relatively
calm conditions will continue into Monday morning. Conditions will
quickly deteriorate Monday as a strong surface low deepens quickly
near 130 W Monday afternoon and evening. This low will linger
between the coast and 130 W Monday night into Tuesday afternoon,
then move south along the coast Tuesday evening into Wednesday.
Strong gale force southeast winds and very steep and hazardous wind-
driven seas are expected over all the waters Monday afternoon
through Tuesday evening. There is the potential for isolated areas
of storm force gusts Monday night as the strongest front moves in.
Winds could briefly lower below gales late Monday night, but a
second front will move through the area as the low moves closer to
shore early Tuesday and this will increase winds to gale force
again. Seas are anticipated to be very high and very steep as strong
winds build seas to 15 to 20 ft.

Once the surface low moves south of the area Wednesday morning,
conditions will gradually improve as winds ease and wind driven seas
gradually diminish. Northwest winds with relatively light seas will
persist through the end of the week as we catch a break in the
weather. Active weather and hazardous conditions likely return late
Friday into the weekend. /BR-y

&&

.PREV DISCUSSION... /Issued 336 PM PDT Sun Mar 26 2023/

SHORT TERM...Sun Mar 26 to Tues Mar 28...A brief period of calm
conditions today through tomorrow afternoon, with just isolated
light showers that will pater out through the evening. Another
cool night and morning is expected region-wide, with light winds
and partly clear skies.

Monday afternoon a Pacific cyclone
approaches the coast, deepening as it goes. There is good model
agreement that the low and its associated front will come onshore
near the Oregon-California border late Monday afternoon, with
precipitation beginning at the coast at this point before
spreading to the east and south. We have good confidence that
this system will bring significant impacts to the area,
especially northern California (south and west Siskiyou County)
as the strong mid- level southeasterly flow creates conditions for
enhanced precipitation.

Moderate to heavy precipitation across south and west Siskiyou
County, as well as Curry and west Josephine Counties, is expected
to start Monday evening and continue through early Tuesday
afternoon, when the low begins to shift south out of the area.
Elsewhere, light to moderate precipitation spreads inland through
the overnight period. Locations in the southern Rogue and Shasta
Valley (north of Weed) may see only light precipitation late
Monday through Monday night, due to the effects of strong
downslope winds. This may be followed by a period of light to
moderate precipitation as the front moves through Tuesday morning.

No low elevation snow is expected from this system, as warm
advection from the southerly flow will keep levels generally above
2000 feet. North of the California-Oregon border, the heaviest
snow will be in the south-central Cascades and northern Klamath
County, and in east Curry/west Josephine Counties above 2000
feet. Winter weather advisories have been issued for these area,
more detail about which can be found in the detailed hazards
(WSWMFR).

The largest impacts will be to south and west Siskiyou County,
especially in the Mt. Shasta area. The heaviest precipitation in
northern California will be in the overnight period Monday into
early Tuesday morning. Even through different runs and ensembles,
models have had good agreement for 24 hour snow totals of 1-2
feet in the Mt. Shasta area south of Weed, including the
Interstate 5 corridor. High- resolution models are showing very
good agreement that snowfall rates of at least 1 inch per hour
approaching 2 inches per hours will begin very early Tuesday,
persisting for several hours. Additionally, with heavy snow
combined with strong gusty winds, especially from north of Mount
Shasta city to Weed and over exposed higher terrain, expect near
whiteout conditions at times Monday night and Tuesday morning.
Heavy snow will also occur in western Siskiyou, especially above
2000 feet elevation (mainly for W. Siskiyou Co west and south of
the Scott Valley), with amounts of 10 to 20 inches possible. A
winter storm warning is out for these areas, more detail about
which can be found in the detailed hazards (WSWMFR).

This storm will also bring impacts from wind to the region,
particularly north-to-south oriented valleys such as the Rogue and
Shasta as well as high, exposed terrain. There's good agreement the
surface low will rapidly deepen Monday morning, and winds will
ramp up in the Shasta and Rogue Valleys. The surface low is
expected to move close to 130 W Monday afternoon, then sliding
just inside of 130 W as it moves south Monday night into Tuesday.
925 mb winds in the Rogue Valley are lined up from the southeast,
thus resulting in stronger winds funneling in the southern end of
the Rogue Valley, from about Talent south to Ashland. Wind gusts
could briefly approach high wind criteria in these areas, but for
the most part should remain below. The rest of the Rogue along I-5
from about Central Point south and portions of Highway 62 up
towards Eagle Point are expected to reach advisory criteria.
Guidance and other data supports high winds in the Shasta Valley,
especially near Weed Monday afternoon through Tuesday afternoon,
and wind advisory farther north up towards Montague. There could
be some drop off on winds Monday night, but not much.

Meanwhile the eastside will also get into the mix with 700 mb winds
pushing 50kts Monday night into Tuesday morning, with the strongest
700 mb winds shifting east into Lake and Modoc County during the
morning hours later Tuesday morning and afternoon. Given the above
mention, various wind advisories have been issued along with a high
wind warning for the Shasta Valley. Please see NPWMFR for more
details.

One thing to note: Strong winds are also expected over the higher
terrain in Josephine and eastern Curry County Monday afternoon
through Tuesday afternoon. However we also have a winter wea.AVIATION...

&&

.MARINE...
ther advisory in this area, therefore details on the winds will
be noted in the Winter Weather Advisory. -CSP/Petrucelli

LONG TERM...(Wednesday through Saturday)...We're not
expecting any significant weather Wednesday through Thursday.
Wednesday the upper and surface low will be weakening, however some
of the models still suggest upslope flow with enhanced precipitation
in the the Mount Shasta Area, however it's not expected to be
anything like were expecting MOnday night through Tuesday morning.
Meanwhile showers will be hanging around over the Cascades and
eastside, but were not expecting anything significant.

A weak upper trough will drop down along the Oregon coast Thursday
which could trigger some showers Thursday afternoon, but were not
expecting anything significant.

Another front could move into the area Friday night with moderate
precipitation, followed by post frontal showers next weekend as
another upper trough with a cold air mass behind it moves in from
the northwest. The operational models and the majority of ensemble
members (ECMWF and GFS) show similar solutions, although there's
some variation on timing. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 8 PM Monday to 2 PM PDT Tuesday for ORZ030-
     031.

     Frost Advisory until 10 AM PDT Monday for ORZ021-022.

     Winter Weather Advisory from 5 PM Monday to 11 AM PDT Tuesday
     above 2000 feet for ORZ024.

     Winter Weather Advisory from 5 PM Monday to 11 AM PDT Tuesday
     above 2500 feet for ORZ025-026.

     Wind Advisory from 2 PM Monday to 8 PM PDT Tuesday for ORZ026.

     Winter Weather Advisory from 5 PM Monday to 11 AM PDT Tuesday
     above 2500 feet for ORZ027.

     Winter Weather Advisory from 5 PM Monday to 11 AM PDT Tuesday
     for ORZ029-030.

CA...Winter Storm Warning from 5 PM Monday to 11 AM PDT Tuesday above
     3000 feet for CAZ080.

     Winter Weather Advisory from 5 PM Monday to 11 AM PDT Tuesday
     above 2000 feet for CAZ080.

     High Wind Warning from 2 PM Monday to 8 PM PDT Tuesday for
     CAZ081.

     Wind Advisory from 2 PM Monday to 8 PM PDT Tuesday for CAZ081.

     Winter Storm Warning from 5 PM Monday to 2 PM PDT Tuesday for
     CAZ081>083-085.

     Winter Weather Advisory from 5 PM Monday to 11 AM PDT Tuesday
     for CAZ085.

     Wind Advisory from 8 PM Monday to 2 PM PDT Tuesday for CAZ085.

PACIFIC COASTAL WATERS...Gale Warning from 2 PM Monday to 11 PM PDT
     Tuesday for PZZ350-356-370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:08 PM PDTFrost AdvisoryMFRCoos, Curry, Douglas14 hr
Mar 27, 2:51 AM PDTGale WarningMFR50 hr

Nearby

Storm Warnings in Oregon, 2023Every storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.